Hail, Morrison
- When
- July 13, 10:37 PM CST
- Where
- Morrison County, 0.48 mi W of Pierz
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -94.110
A line of thunderstorms developed across northwest Minnesota during the afternoon of Monday, July 13th. These storms developed and moved southeast toward central Minnesota during the late evening and produced large hail in Morrison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of thunderstorms developed across northwest Minnesota during the afternoon of Monday, July 13th. These storms developed and moved southeast toward central Minnesota during the late evening and produced large hail in Morrison County.
Although there were no reports of large hail across Todd County from this same storm that produced half dollar size hail in Morrison County, there was a band, based on MRMS hail algorithm, from west of Browerville to east of Browerville earlier that likely produced half dollar size hail or larger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 5:34 PM CST, 5 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 634 PM CDT Mon Jul 13 2020 .UPDATE... Issued at 623 PM CDT Mon Jul 13 2020 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday night) Issued at 244 PM CDT Mon Jul 13 2020 The main story for the short term is the severe weather risk across much of the area. A surface low and an associated cold front is situated in central North Dakota and will continue to move off to the northeast through tomorrow. Clear skies through much of the morning and increasing southerly winds have allowed temperatures to warm into the 80s with dew points in the mid to upper 60s. Winds are especially strong across western Minnesota with gusts of 25-30+ kts. A Cu field started popping up around 18z across southern Minnesota and western Wisconsin while cloud cover ahead of an ongoing area of convection associated with the aforementioned surface low makes its way into western Minnesota. Expect cloud cover to continue to increase through the remainder of the afternoon. While the 12z sounding from MPX shows a strong capping inversion, expect that to erode by late this afternoon and evening. Our 12z sounding also did not have particularly impressive lapse rates, but further to the west, the 12z ABR sounding showed much better instability with a 700mb-500mb lapse rate of 7.9C/km. Models show this better instability moving westward into our area by this evening. While there will be plenty of CAPE across central and southern Minnesota, the better shear looks to be in northern Minnesota and back into North Dakota. CAMs suggest that a few discrete cells may form late this evening, with all severe hazards possible, before things transition to more of a linear mode with damaging winds becoming the main threat. This line of storms will move southeast across the state and will weaken some as it approaches the Twin Cities metro by around midnight. Expecting this line to dissipate further as is gets out of the more favorable environment across southeastern Minnesota/western Wisconsin. However, we're not done yet... the cold front will move through the region on the heels of this activity Tuesday bringing another round of heavy rain. There will be plenty of moisture with PWATs nearing 2". This, combined with any previous rainfall from Monday's round of active weather, will lead to two day rainfall totals of well over an inch in many places. Rain and cloud cover through the majority of the day will prevent temperatures from reaching even 80 degrees in most locales, which will be some of the coolest daytime highs we've seen in about three weeks. By Tuesday evening, the front moves on and takes the rain and cloud cover with it, bringing clearing skies from west to east overnight. .LONG TERM...(Wednesday through Monday) Issued at 244 PM CDT Mon Jul 13 2020 High pressure will move into the Upper Midwest following the cold frontal passage Tuesday night. Temperatures and dewpoints will also decrease and Wednesday's weather will be very comfortable with mostly sunny skies, light winds, and highs in the low 80s. Thursday will be slightly warmer, as the Canadian continental airmass only stays for a quick visit before it is kicked out by southwesterly flow from the High Plains. A slight chance of showers and thunderstorms across central MN exists, as the tail- end impulse of the trough moving into the Northern Plains today passes through. However, meager lift should limit precipitation coverage. The stronger low-level southwesterly WAA begins towards Thursday night as ridging shifts into south-central Canada in advance of a shortwave trough in the Pacific Northwest. Forecast models do try to develop some overnight convection across eastern SD and southern MN from the WAA Thursday night. However, with 850 mb temperatures nearing 20 degrees C capping may very well limit convective development. The GFS continues to be the outlier with regard to temperatures on Friday. It produces a rather large area of QPF over MN Friday morning and afternoon, which limits the northward advancement of the surface warm front. On the other hand, the ECMWF limits the regional extent of convection to IA and southern MN as well as the duration. Because of this, forecast highs for Friday for the ECMWF are in the upper 80s (about 7 degrees warmer than the GFS). Quite uncomfortable weather begins Friday night as forecast lows are projected to be in the low 70s for southern MN to near 70 elsewhere. Dewpoints will increase into the low 70s on Saturday and high temperatures into the low-90s. As one may expect with the large amounts of heat and moisture, there should be no shortage of instability for convection. Models produce QPF over most of the Northern Plains throughout Saturday as the aforementioned Pacific Northwest trough impinges on our region. Thunderstorms are likely with any of the precipitation that develops and severe weather is also a possibility. However, Saturday is currently too far away for forecast confidence to be high. Next week looks to be slightly cooler with more active weather as a series of shortwave troughs will slide through the Northern Plains. So for those needing water for your lawn or gardens, more help should be on the way. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 623 PM CDT Mon Jul 13 2020 Multiple periods of convection will be the main concern for this TAF period. VFR conditions will continue for a couple/few hours into this evening then conditions are expected to deteriorate later this evening as clusters of thunderstorms develop over eastern ND into northwestern MN then congeal as they shift SE through central-southern MN into western WI. Convection looks to first hit our western MN TAFs between roughly 01z-04z then continue pushing eastward. IFR conditions are likely, mainly due to visibility in mod-hvy rain, with MVFR ceilings. Some of the storms may also be strong-severe during the evening hours. The bulk of this first round will end prior to daybreak but then a more heavy/persistent rain threat develops after daybreak and continues for the first half of the day Tuesday. MVFR conditions are most likely but IFR conditions cannot be ruled out. As this activity will be occurring with a frontal passage, winds will also shift directions. Gusty/breezy SE winds early this evening will diminish as the evening progresses then will swing to NW overnight into tomorrow morning. KMSP...Most short-term models generally agree that the best chances for convection around KMSP will be 03z-07z and again 14z-18z, but those times could vary by about an hour or so on either side. There will also be intermittent showers before/after the evening convection but the rainfall tomorrow looks to be more sustained. There are also the strong-severe hazards with the storms along with potential for frequent lightning. /OUTLOOK FOR KMSP/ Wed...VFR. Wind SW 5 kts. Thu...VFR. Wind SW 5-10 kts. Fri...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...Dye LONG TERM...CTG AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 204 PM CDT Mon Jul 13 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 204 PM CDT Mon Jul 13 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely late this afternoon across western Minnesota, spreading east through the early morning hours. There is an Enhanced Risk of severe thunderstorms north and west of St. Cloud, with a Slight Risk east and south of St. Cloud to a line from Hinckley to Mankato, and a Marginal Risk to the east of that line. Large hail and damaging winds are the main hazards but an isolated tornado cannot be ruled out. In addition, heavy rainfall is also possible which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will continue Tuesday. There is a Slight Risk of severe weather across far southern Minnesota into portions of western Wisconsin. Again, large hail and damaging winds will be the main hazards but an isolated tornado cannot be ruled out. Heavy rainfall is also possible, especially from southwest to east central Minnesota and western Wisconsin. Chances for thunderstorms return Thursday night through Sunday. Some severe weather is possible. Heat and humidity will increase Saturday. Heat indices around 100 are possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this afternoon through late this evening and possibly mid to late Tuesday morning.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
939 PM CDT Mon Jul 13 2020
MNZ042-140330-
Todd-
939 PM CDT Mon Jul 13 2020
...A LINE OF STORMS WILL AFFECT NORTHERN TODD COUNTY...
At 938 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Verndale to Bertha to near Parkers
Prairie. Movement was east at 30 mph.
Dime size hail is possible with these storms.
These storms will be near...
Staples and Eagle Bend around 1000 PM CDT.
Clarissa around 1010 PM CDT.
Browerville around 1020 PM CDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4625 9464 4606 9486 4604 9514 4627 9515
4637 9508
TIME...MOT...LOC 0238Z 262DEG 24KT 4637 9499 4624 9508 4613 9526
BORGHOFFThe Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 04:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893523.